Kansas, 2026Hail in Kansas, March 5, 2026
March 5, 2026 · NWS DDC · 2 events in 1 county or zone
As an upper-level trough moved eastward past the Rockies, a favorable environment was in place for severe weather. However, the majority of the moisture, instability and surface convergence occurred south and east of the CWA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper-level trough moved eastward past the Rockies, a favorable environment was in place for severe weather. However, the majority of the moisture, instability and surface convergence occurred south and east of the CWA. Some storms were able to initiate in Barber county and generate severe hail before exiting the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 5, 4:54 PM CST, 3 hours 36 minutes earlier. Its key messages:
- Strong south winds Thursday afternoon gusting to near 45 mph.
- Critical wildfire danger west of the dryline near the Colorado border Thursday afternoon.
- Limited thunderstorm coverage favoring the southeast counties Thursday night.
- A strong cold front is scheduled to arrive Friday afternoon with strong north winds. Limited severe potential ahead of this cold front across eastern zones Friday afternoon.
- Much cooler Saturday, with a rapid warming trend Sunday and Monday.
Area forecast discussion, Mar 5, 4:54 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
454 PM CST Thu Mar 5 2026
.KEY MESSAGES...
- Strong south winds Thursday afternoon gusting to near 45 mph.
- Critical wildfire danger west of the dryline near the Colorado
border Thursday afternoon.
- Limited thunderstorm coverage favoring the southeast counties
Thursday night.
- A strong cold front is scheduled to arrive Friday afternoon
with strong north winds. Limited severe potential ahead of
this cold front across eastern zones Friday afternoon.
- Much cooler Saturday, with a rapid warming trend Sunday and
Monday.
&&
.DISCUSSION...
Issued at 1130 AM CST Thu Mar 5 2026
Strong moisture advection was in progress late Thursday morning,
with stratus streaming north, and dewpoints steadily climbing
through the 40s. Dewpoints will continue to climb into the 50s
through this afternoon and evening, as the dryline, as expected,
remains nearly stationary near the KS/CO border. Satellite
imagery indicates scattered breaks in the stratus, with a clear
sky over the dryline as of late this morning. This will allow
instability to increase with time, with 12z NAM forecasting
most-unstable/elevated CAPE climbing to near 2000 J/kg this
evening, surface based CAPE near 1000 J/kg, and surface
dewpoints well into the 50s. As such, will need to monitor for
convective initiation, but triggers are lacking, with surface
convergence and forcing for ascent very limited. Pops are not
mentioned in most zones this afternoon through tonight (pops <
15%), with most locations dry. The most likely outcome is for
convective initiation to occur around 5 pm over the eastern or
southeast Panhandle, with subsequent movement into western
Oklahoma tonight. CAM consensus including 12z ARW/HRRR keep the
vast majority of this activity southeast of even our most
southeast zones. With some guidance such as 12z NAM still
clipping our southeast zones, kept some reduced pops in the
southeast zones tonight. Coverage and intensity of any
thunderstorms in SW KS will be reduced from prior expectations
from previous forecasts.
Unseasonably mild tonight with a low level jet keeping the
boundary layer mixed with elevated/strong south winds. Many
locations will remain above 50 degrees through sunrise, over 20
degrees above normal for early March. Dryline will remain backed
up well into Colorado through sunrise.
Strong closed midlevel cyclone near the Four Corners 6 am Friday
will bifurcate into two shortwaves Friday, one retrograding
southwest into a closed cutoff over the SW US, the other
ejecting through the central plains through Friday evening.
Expectation is for the associated surface cyclone to be over SW
KS Friday morning, with areas of fog/stratus one more time ahead
of the dryline. Have noticed some guidance such as 12z NAM have
slowed down the synoptic progression eastward some on Friday,
with the expected strong cold front arriving from Garden City to
Hays around 3 pm, and the dryline only mixing to the eastern
zones at peak heating. This westward correction in numerical
weather prediction is seen often as storm systems enter the
plains. Regardless, models including several CAMs are very
resistant to developing convection along the dryline/cold
front/triple point intersection in the eastern zones Friday
afternoon, presumably due to lingering capping. Still, with
dewpoints in the lower 60s and sufficient CAPE/shear to support
severe convection, will need to monitor areas east of Dodge
City carefully for thunderstorms Friday afternoon. Any
convection that develops will be quickly undercut by the surging
strong cold front, which should easily clear the southeast
zones by 6 pm Friday. Behind the dryline Friday, increased SW
winds to the 90%ile of the NBM, and kept temperatures near the
warmest guidance with strong downslope compression. Wildfire
danger will increase across southwest zones Friday afternoon.
Strong north to northwest winds Friday night will diminish
rapidly Saturday, as surface high pressure builds south into
SW KS. Temperatures return to March reality Saturday, with lows
in the 20s and 30s, and afternoon highs reduced to the 50s.
All models maintain continuity from previous runs, showing dry
weather and a rapid warming trend Sunday and Monday. NBM
continues to forecast near record temperatures in the lower 80s
Monday. NBM shows chances for showers and thunderstorms
increasing Tuesday, as the SW US cutoff low ejects, and a cold
front approaches from the north.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 454 PM CST Thu Mar 5 2026
Fog is currently in place at DDC and lowered cloud cover at DDC and
HYS. Visibilities may drop further at all sites as more fog
develops until around 6Z, but there is some uncertainty outside
of DDC. Gusty south winds of up to 20 KTs and gusts up to 30 KTs
are in place and last until near the end of the period. LLWS is
forecast around 4Z and last until around 8Z. Storms are
expected to stay south and east of all terminals. In the second
half of the period, cloud cover will slowly erode and eventually
give way to VFR conditions with gusty winds.
&&
.FIRE WEATHER...
Issued at 1200 PM CST Thu Mar 5 2026
South to southwest winds will continue to increase across
Hamilton, Stanton, and Morton counties Thursday afternoon, with
gusts to near 45 mph. Relative humidity west of the dryline will
be reduced to near 10%, where wildfire red flag criteria is
expected. Red flag conditions are most likely immediately
adjacent to the Colorado border for a few hours this afternoon,
before the dryline retreats westward this evening.
Friday, the dryline will mix eastward into central Kansas.
Strong southwest to west winds are expected across Morton,
Stevens and Seward counties, gusting again to near 45 mph.
Minimum relative humidity will be near 15%. As such, another red
flag warning was issued for these zones Friday afternoon.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ061-074-084.
Red Flag Warning from noon to 7 PM CST Friday for KSZ084>086.
&&
DISCUSSION...Turner
AVIATION...KBJ
FIRE WEATHER...Turner
Hazardous weather outlook, Mar 5, 2:28 AM CST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
228 AM CST Thu Mar 5 2026
KSZ030-031-043>046-061>066-074>081-084>090-060830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
228 AM CST Thu Mar 5 2026 /128 AM MST Thu Mar 5 2026/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
A dense fog advisory is in effect this morning across much of the
forecast area. Visibility's down to a quarter of a mile are
possible through late morning.
A red flag warning is in effect for far western Kansas. See the
latest fire weather messages for more information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hail, Barber
- When
- March 5, 8:30 PM CST
- Where
- Barber County, 0.55 mi E of Kiowa Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.020, -98.490
A social media photo showed 1 inch hail. Additionally, the emergency manager reported 0.75 inch hail at the same time and place.
Hail, Barber
- When
- March 5, 8:43 PM CST
- Where
- Barber County, 0.55 mi E of Sharon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.250, -98.420
A social media photo of 1.75 inch hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 5 to 6, 20262 deaths · $795,000 · EF2 · 21 events
- Dense Fog in Nebraska, March 5, 20261 death · 1 event
- Tornadoes and Hail in Kansas, March 5 to 6, 2026EF2 · 9 events
- Flash Flooding and Flooding in Ohio, March 5, 2026$55,000 · 16 events
- Dense Fog in Florida, March 5, 20262 injured · 1 event
- Wildfire in Oklahoma, March 5, 2026$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 7, 202610 events
- Winter Weather in Colorado, March 5 to 7, 20269 events
- Blizzard in Alaska, March 5 to 10, 20267 events
- Heavy Snow and Winter Weather in Wyoming, March 5 to 6, 20266 events
- Heavy Snow in Montana, March 5 to 6, 20263 events
- Flooding in Indiana, March 5, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322260, 1322261.